Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 22, NWS Newport/Morehead City, NC

June 1, 2017Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 1, 2017, 7:59 PM EDT for Hyde County, North Carolina. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2017, 7:59 PM EDT (23:59 UTC)
Expired
Jun 1, 2017, 8:45 PM EDT
In force
46 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hyde County, NC

The radar

The Morehead City radar (KMHX), 110 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 8:03 PM EDTTSTM WND GST 604 Ene Carmur, NCESTIMATED WIND GUSTS 60 TO 65 MPH ON NORTH LAKE ROAD BETWEEN FAIRFIELD AND ENGELHARD. ALSO PEA SIZE HAIL.
Jun 1, 8:27 PM EDTHAIL 0.75Engelhard, NCRELAYED BY WITN METEOROLOGIST
Jun 1, 8:31 PM EDTMARINE TSTM WIND 501 N Engelhard, NCBIG TROUT MARINA CAFE. RIGHT ON EDGE OF PAMLICO SOUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 12.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

947 
WUUS52 KMHX 012359
SVRMHX
NCC095-020045-
/O.NEW.KMHX.SV.W.0022.170601T2359Z-170602T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
759 PM EDT THU JUN 1 2017

The National Weather Service in Newport has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mainland Hyde County in eastern North Carolina...

* Until 845 PM EDT

* At 758 PM EDT, a severe thunderstorm was located near Fairfield, or
  20 miles south of Williamston, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Mainland Hyde County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3553 7625 3567 7613 3548 7570 3526 7589
TIME...MOT...LOC 2358Z 305DEG 18KT 3556 7612 

HAIL...1.00IN
WIND...60MPH
 
$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 7:21 PM EDT, 38 minutes earlier.

Area forecast discussion, Jun 1, 7:21 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
721 PM EDT Thu Jun 1 2017

.SYNOPSIS...
A weak cold front will approach from the northwest tonight and
move into the area Friday. The front will stall and dissipate
across the area Friday night into Saturday. A stronger cold
front will approach from the west Sunday and Monday, and move
through the area Tuesday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 710 PM Thursday...Scattered thunderstorms formed along the
sea breeze late this afternoon and early evening, a few of which
became strong, but not severe. This activity is quickly
dissipating and should be gone with loss of heating by 01z or
so. Will keep an isolated storm just inland until 01z.
Mid and high cloudiness will linger through most of the
overnight hours. No changes to the forecast low temperatures,
mainly in the mid 60s inland to around 70 coast.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
As of 200 PM Thursday...Models in good agreement that weak front
will push in from NW during the day and likely stall NE-SW across
area during afternoon. Most models also indicate isolated
convective development along sea breeze zone during afternoon with
heating and confluence of front and sea breeze, thus expanded
slight chance POPs accordingly. Light northerly winds will keep
max temps around 80 for northern Outer Banks, while inland areas
will see mid to upper 80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 245 pm Thu...Mainly dry and warm through the weekend. A
weak front will drift off the coast Friday night. Forecast
soundings and time sections show dry airmass across the area on
Saturday and not forecasting any precip. Lower level moisture
supply slightly better on Sunday while a leeside trof develops
just west of the coastal plain. Have gone with slight chance
PoPs generally along and west of Highway 17 but dry elsewhere.
Highs both Saturday and Sunday in the mid/upper 80s with
lower/mid 80s Outer Banks. Lows Saturday morning in the mid 60s
coastal plain to around 70 Outer Banks, then on Sunday morning
in the mid 60s coastal plain to lower 70s Outer Banks. Rain
chances increase to 50% Monday as atmosphere moistens up ahead
of approaching cold front. Highs still warm despite increased
clouds/PoPs, with mid/upper 80s and lower 80s Outer Banks. The
front will move off the coast Tuesday morning. Models show
strong shortwave rotating through sharp upper trof during the
day which will act on lingering boundary layer moisture so kept
in a slight chance PoP. Not much cooler behind the front, with
highs in the mid 80s, with lower 80s Outer Banks. Forecast
soundings very dry through large depth of atmosphere so no rain
forecast either day. Highs both days will be in the upper 70s to
lower 80s with mid 70s Outer Banks.

&&

.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
Short Term /through 00Z Saturday/...
As of 710 PM Thursday...With precipitation having occurred at a
few of the TAF sites and with light wind expected overnight will
continue to forecast a period of MVFR fog between about 08z and
12z. Fog should dissipate after 12Z Friday leading to VFR
conditions through the day. Isolated convection may form on the
sea breeze during the afternoon impacting the TAF sites, but any
reductions in vsby and ceilings should be short-lived.

Long Term /Fri night through Tue/
As of 245 pm Thu...Dry Saturday. Isolated diurnal convection
Sunday mainly at PGV/ISO, dry at EWN/OAJ. Sub-VFR in scattered
showers/storms all 4 terminals Monday, then isolated convection
possible Tuesday. Surface winds will be from the NNW around 5
knots Saturday, S 10-15 knots Sunday, SW 10-15 knots Monday and
W 5-10 knots Tuesday.

&&

.MARINE...
Short Term /Through Friday/...
As of 715 PM Thursday...Made minor initial adjustments over the
central and northern waters as winds are more SE, but should
become SW later tonight. Speeds should generally continue at
5-15 knots with seas 2-4 feet with some long period swell energy
(11-13 seconds). Front will push across waters during Friday
with wind shift to northerly around 10 KT for northern half of
waters by evening. Seas should continue at 2-4 feet tonight,
before subsiding to 2-3 feet for Friday.

Long Term /Fri night through Tue/
As of 350 pm Thu...Light winds and seas throughout the marine
area through Saturday night with wind speeds mainly 5-10 knots,
with seas on the coastal waters 2-3 feet. Winds will steadily
increase Sunday into Monday as the pressure gradient tightens up
ahead of a cold front approaching from the northwest. Winds will
remain below 25 knots, but seas forecast to build to 4-6 feet from
Cape Hatteras to Ocracoke on Monday, with 2-5 feet elsewhere. The
front will move off the coast Tuesday morning with winds from the
west to northwest 5-15 knots, and seas 2-5 feet throughout.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...JBM
NEAR TERM...CTC
SHORT TERM...JBM
LONG TERM...HSA
AVIATION...CTC/JBM/HSA
MARINE...CTC/JBM/HSA
Hazardous weather outlook, Jun 1, 4:08 AM EDT, 15 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
408 AM EDT Thu Jun 1 2017

NCZ029-044>047-079>081-090>095-098-104-020815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
Outer Banks Hyde-
408 AM EDT Thu Jun 1 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-020815-
Outer Banks Dare-
408 AM EDT Thu Jun 1 2017

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 1, 4:17 PM EDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
417 PM EDT THU JUN 1 2017

NCZ098-012045-
Onslow-
417 PM EDT THU JUN 1 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ONSLOW COUNTY...

At 417 PM EDT, a strong thunderstorm was located near Edgecomb, or
near Surf City, moving southeast at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Sea View Pier, Sneads Ferry and Holly Ridge.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3444 7752 3446 7753 3447 7755 3447 7757
      3448 7758 3458 7762 3465 7752 3444 7729
TIME...MOT...LOC 2017Z 320DEG 37KT 3454 7756

Heden
Special weather statement, Jun 1, 4:54 PM EDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
454 PM EDT THU JUN 1 2017

NCZ092>094-012145-
Craven-Jones-Pamlico-
454 PM EDT THU JUN 1 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JONES...SOUTH
CENTRAL CRAVEN AND SOUTHWESTERN PAMLICO COUNTIES...

At 453 PM EDT, a strong thunderstorm was located over River Bend, or
near New Bern, moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
New Bern, Havelock, James City, Trent Woods, River Bend, Neuse
Forest, Fairfield Harbour, Coastal Carolina Regional Airport and
Arapahoe.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3505 7723 3514 7717 3508 7679 3486 7690
TIME...MOT...LOC 2053Z 291DEG 24KT 3508 7715

Heden
Special weather statement, Jun 1, 5:43 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
543 PM EDT THU JUN 1 2017

NCZ092>094-012230-
Craven-Jones-Pamlico-
543 PM EDT THU JUN 1 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JONES...
SOUTHEASTERN CRAVEN AND SOUTHWESTERN PAMLICO COUNTIES...

At 543 PM EDT, a strong thunderstorm was located near Neuse Forest,
or near James City, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
New Bern, Havelock, James City, Neuse Forest, Cherry Branch Ferry
Terminal, Fairfield Harbour, Minnesott Beach Ferry, Coastal Carolina
Regional Airport, Arapahoe and Minnesott Beach.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3491 7712 3509 7704 3507 7675 3486 7684
TIME...MOT...LOC 2143Z 284DEG 21KT 3500 7702

11
Special weather statement, Jun 1, 5:58 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Newport/Morehead City NC
558 PM EDT THU JUN 1 2017

NCZ080-093-094-012300-
Craven-Beaufort-Pamlico-
558 PM EDT THU JUN 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CRAVEN...SOUTH
CENTRAL BEAUFORT AND WEST CENTRAL PAMLICO COUNTIES...

At 558 PM EDT, a strong thunderstorm was located 8 miles northeast of
Fairfield Harbour, or 11 miles northeast of James City, moving
northeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bayboro, Alliance and Stonewall.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3508 7688 3520 7697 3529 7676 3510 7664
TIME...MOT...LOC 2158Z 245DEG 17KT 3515 7684

11
Special weather statement, Jun 1, 6:58 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Newport/Morehead City NC
658 PM EDT THU JUN 1 2017

NCZ046-047-081-012345-
Western Dare-Mainland Hyde-Tyrrell-
658 PM EDT THU JUN 1 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MAINLAND DARE...
NORTHEASTERN MAINLAND HYDE AND EASTERN TYRRELL COUNTIES...

At 658 PM EDT, a strong thunderstorm was located 11 miles southeast
of Gum Neck, or 16 miles south of Williamston, moving east at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

This storm will remain over mainly rural areas of southern Western
Dare...northeastern Mainland Hyde and eastern Tyrrell Counties.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3551 7609 3569 7610 3575 7570 3548 7569
TIME...MOT...LOC 2258Z 267DEG 9KT 3561 7601

11
Special weather statement, Jun 1, 7:37 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
737 PM EDT THU JUN 1 2017

NCZ046-047-081-020015-
Western Dare-Mainland Hyde-Tyrrell-
737 PM EDT THU JUN 1 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MAINLAND DARE...
NORTHEASTERN MAINLAND HYDE AND SOUTHEASTERN TYRRELL COUNTIES...

At 737 PM EDT, a strong thunderstorm was located over Killkenny, or
17 miles southwest of Williamston, moving east at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Killkenny and Fairfield.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3551 7627 3569 7630 3580 7582 3549 7579
TIME...MOT...LOC 2337Z 260DEG 15KT 3562 7620

11

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:17 PM EDTSpecial Weather StatementMHXOnslow28 min
Jun 1, 4:41 PM EDTSpecial Marine WarningMHX64 min
Jun 1, 4:54 PM EDTSpecial Weather StatementMHXCraven51 min
Jun 1, 5:43 PM EDTSpecial Weather StatementMHXCraven47 min
Jun 1, 5:58 PM EDTSpecial Weather StatementMHXPamlico62 min
Jun 1, 6:58 PM EDTSpecial Weather StatementMHXDare47 min
Jun 1, 7:37 PM EDTSpecial Weather StatementMHXDare38 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.